Alert archive / Kentucky / Flash Flood Warnings in 2007

Flash Flood Warning 14, NWS Louisville, KY

August 21, 2007Nelson County, Washington County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 21, 2007, 12:11 PM EDT for Nelson County, Washington County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2007, 12:11 PM EDT (16:11 UTC)
Expired
Aug 21, 2007, 2:15 PM EDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Nelson County, KY, Washington County, KY

The radar

The Louisville radar (KLVX), 59 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 211614
FFWLMK
KYC179-229-211815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1211 PM EDT TUE AUG 21 2007

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN NELSON COUNTY IN NORTH CENTRAL KENTUCKY...  
  WASHINGTON COUNTY IN NORTH CENTRAL KENTUCKY...

* UNTIL 215 PM EDT

* AT 1204 PM EDT...TRAINED WEATHER SPOTTERS REPORTED 2.3 INCHES OF   
  RAIN HAD ALREADY FALLEN ACROSS NORTHERN NELSON COUNTY. AN          
  ADDITIONAL INCH OR 2 OF RAIN WILL BE POSSIBLE. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  BARDSTOWN... NAZARETH... FAIRFIELD... BALLTOWN...                  
  BLOOMFIELD... MAUD... FREDRICKTOWN AND ST. CATHERINE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3763 8527 3768 8539 3773 8541 3771 8542
      3770 8543 3780 8567 3785 8564 3790 8557
      3792 8558 3798 8551 3785 8510
TIME...MOT...LOC 1611Z 302DEG 19KT 3786 8550

$$

JA
1 follow-up statement
000 
WGUS73 KLMK 211734
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
133 PM EDT TUE AUG 21 2007

KYC179-229-211815-
NELSON KY-WASHINGTON KY-
133 PM EDT TUE AUG 21 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR
WESTERN WASHINGTON AND NORTHERN NELSON COUNTIES...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN.  THESE STORMS WERE 
LOCATED FROM NEAR BARDSTOWN SOUTHEAST TO NEAR FREDRICKTOWN AND 
WILLISBURG. THE STORMS WERE MOVING SOUTHEAST AROUND 20 MPH.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE 
IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3763 8527 3768 8539 3773 8541 3771 8542
      3770 8543 3780 8567 3785 8564 3790 8557
      3792 8558 3798 8551 3785 8510
TIME...MOT...LOC 1729Z 302DEG 19KT 3764 8506

$$

SCHOLZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 10:30 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 21, 10:30 AM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1030 AM EDT TUE AUG 21 2007

LATE MORNING FORECAST UPDATED TO REFLECT WIDESPREAD RAINFALL. HAVE
ALSO ADJUSTED TEMPERATURES DOWN ACROSS THE NORTHERN PORTION OF THE
FORECAST AREA BECAUSE OF THE RAIN AND CLOUD COVER. STILL FEEL MUCH
OF THE AREA WILL SEE SOME SUNSHINE THIS AFTERNOON AND AT LEAST THE
SOUTH SHOULD SEE TEMPERATURES WELL INTO THE MID AND UPPER 90S.
FORECAST ALREADY OUT.  --JA

PREVIOUS DISCUSSION BELOW...

SHORT TERM (TODAY AND TONIGHT):...

PCPN POTENTIAL AND TEMPS THE MAIN FORECAST PROBLEM FOR THE SHORT
TERM. REMNANTS OF ERIN WILL ACCELERATE EAST TO EAST SOUTHEAST ACROSS
FA TODAY. TRW/RW WILL ENTER NWRN PTNS OF FA ABOUT THE TIME THIS FCST
IS ISSUED AND THEN AS ERIN STARTS TO ACCELERATE EASTWARD...THE PCPN
THREAT WILL GREATLY DIMINISH WEST TO EAST ACROSS FA BY LATE MORNING
INTO THE EARLY AFTERNOON HOURS. WILL GO WI 50 PCT POPS FOR A TIME
WEST TO EAST ACROSS FA THIS MORNING INTO EARLY AFTN IN THE EAST. NO
MENTION OF PCPN TONIGHT AS PER CURRENT FCST.

WITH SUNSHINE INCREASING DURING THE AFTERNOON HOURS...EXPECT VERY
WARM HIGH TEMPS MOSTLY IN THE LOWER TO MIDDLE 90S TODAY. THIS AGREES
WELL WITH OUR CURRENT FCST AND THE PREFERRED MAV FCST TRENDS. --21

LONG TERM (WEDNESDAY THROUGH MONDAY)...

WEDNESDAY THROUGH THURSDAY...

THE UPPER AIR PATTERN FOR WEDNESDAY AND THURSDAY WILL FEATURE A FAST
ZONAL FLOW WITH THE JET STREAK ALONG THE US/CANADIAN BORDER. ONE LOW
AMPLITUDE TROUGH WILL EXIT NEW ENGLAND WEDNESDAY WHILE A JET STREAK
ACROSS THE UPPER MIDWEST WILL ACCOMPANY AN UPPER LOW ACROSS THE
CANADIAN PROVINCES. OF MORE DIRECT IMPORTANCE TO OUR AREA IS THE
VERY STRONG UPPER RIDGE EXPECTED ACROSS THE SOUTHERN STATES. THE 00Z
THURS FORECAST 500MB HEIGHTS OF UP TO 597DM ACROSS THE GULF STATES
BY THE GFS ENSEMBLES IS 2 STANDARD DEVIATIONS ABOVE NORMAL. THE
CENTER OF HIGH PRESSURE NEAR THE SURFACE WILL ALSO CENTER OVER THE
GULF STATES. THIS WILL BRING SOUTHWEST FLOW TO THE LOWER OHIO VALLEY
WITH ONLY MODEST MOISTURE AVAILABLE. WITH 925MB TEMPERATURES
APPROACHING 30 ON THURSDAY...TEMPERATURES WILL EASILY MOVE BACK INTO
THE UPPER 90S BY THURSDAY AFTERNOON.

EXPECT LITTLE CHANCE OF RAIN THESE TWO DAYS. THE AXIS OF HIGHER
MOISTURE WILL LIE TO OUR NORTHWEST...STRETCHING FROM THE CENTRAL
PLAINS TO THE WESTERN GREAT LAKES.

FRIDAY THROUGH MONDAY...

RIDGING WILL REMAIN STRONG ACROSS THE SOUTHEASTERN STATES. THE
STORM TRACK ON FRIDAY WILL REMAIN ALONG A NEARLY STATIONARY FRONT
FROM KANSAS THROUGH THE WESTERN GREAT LAKES. LOW PRESSURE MOVING
ACROSS THE GREAT LAKES LATE FRIDAY WILL ALLOW THIS BOUNDARY TO SAG
SOUTH AS A COLD FRONT.  EVENTUALLY THIS WEAKENING FRONT WILL
APPROACH KENTUCKY BY SATURDAY. MOISTURE WILL INCREASE AHEAD OF THIS
BOUNDARY AND SO WILL CONTINUE PRECIPITATION CHANCES FOR THE WEEKEND
TIME FRAME. THE LATEST GFS SLOWS DOWN THE PROGRESS OF THE
FRONT...WHICH MAY STALL NEAR KENTUCKY SUNDAY. HAVE ADDED POPS FOR
SUNDAY.

JSD

&&

.AVIATION (12Z TAFS):...

THE REMNANTS OF ERIN CONT TO MOVE ACROSS THE VERY NORTH AND WESTERN
PORTIONS OF FA...OVERALL THE PCPN INTENSITY HAS DIMINISHED AS WELL
AS THE LIGHTNING. OUR EXPERIMENTAL WRF AND THE LATEST RUC 40 STILL
SHOW THE SYSTEM ACCELERATING OFF TO THE EAST TO EAST SOUTHEAST
TODAY. WILL KEEP TEMPO GROUP FOR MVFR CONDS WITH TRW- EARLY FOR SDF
AND FOR LEX A BIT LATER THIS MORNING. ONCE THIS DISTURBANCE CLEARS
OUR REGION...THE SFC PRESS GRAD WEAKENS EVEN MORE SO WITH THE LATEST
06Z MODEL RUNS. SO WE WILL WILL BACK OFF A BIT ON THE GUSTY WINDS
FOR THIS AFTERNOON. EXCEPT FOR SOME MVFR PCPN TEMPO GROUPS GNRLY
VFR CONDS FOR THE BULK OF THE TAF PERIOD. --21

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
Hazardous weather outlook, Aug 21, 11:10 AM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1110 AM EDT TUE AUG 21 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-220830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1110 AM EDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DIMINISH THIS AFTERNOON ACROSS THE NORTHERN
PORTION OF THE OUTLOOK AREA. HOWEVER UNTIL THEY DO THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN WITH AMOUNTS UP TO 1
INCH IN A SHORT PERIOD OF TIME... GUSTY WINDS... AND FREQUENT CLOUD
TO GROUND LIGHTNING. SOUTH CENTRAL KENTUCKY WILL REMAIN MOSTLY SUNNY
AND HOT WITH TEMPERATURES AGAIN IN THE UPPER 90S AND HEAT INDICES IN
THE LOW 100 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE NEXT CHANCE OF THUNDERSTORMS WILL COME FRIDAY NIGHT AND SATURDAY
WITH STORMS ENDING LATE SUNDAY AS A WEAK FRONT MOVES ACROSS THE
AREA.

HOT WEATHER WILL ALSO RETURN TO THE REGION WEDNESDAY THROUGH FRIDAY
WITH HEAT INDICES APPROACHING OR EXCEEDING 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JSD/JA

In the hours before

Special weather statement, Aug 21, 10:53 AM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1053 AM EDT TUE AUG 21 2007

KYZ025-028-211515-
HARDIN-MEADE-
1053 AM EDT TUE AUG 21 2007

...HEAVY RAIN OVER PARTS OF HARDIN AND MEADE COUNTIES...

AT 1050 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS NEAR FORT KNOX AND EASTERN MEADE COUNTY...PRODUCING
VERY HEAVY RAIN.

FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL RAIN WITH RAINFALL
AMOUNTS OF ONE TO TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...ARE EXPECTED WITH THESE STORMS.

PONDING OF WATER AND STANDING WATER HAVE BEEN REPORTED AT FORT KNOX.

DO NOT DRIVE THROUGH AREAS COVERED BY WATER. IF WATER BEGINS TO RISE
MOVE TO HIGHER GROUND.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

SCHOLZ
Special weather statement, Aug 21, 11:20 AM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1120 AM EDT TUE AUG 21 2007

KYZ029-038-039-045-046-053-054-211630-
BULLITT KY-SPENCER KY-ANDERSON KY-NELSON KY-WASHINGTON KY-
LARUE KY-MARION KY-
INCLUDING THE CITIES OF...MOUNT WASHINGTON...SHEPHERDSVILLE...
TAYLORSVILLE...LAWRENCEBURG...BARDSTOWN...SPRINGFIELD...
HODGENVILLE...LEBANON
1120 AM EDT TUE AUG 21 2007

THUNDERSTORMS MOVING ACROSS CENTRAL KENTUCKY WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL WITH UP TO 1 INCH OF RAIN IN A SHORT
PERIOD OF TIME. IN ADDITION FREQUENT CLOUD TO GROUND LIGHTNING
WILL BE NOTED.

IF DRIVING THIS MORNING WATCH FOR REDUCED VISIBILITIES AND PONDING
OF WATER ON RADS AND UNDERPASSES.

THE HEAVIEST RAIN WILL MOVE THROUGH BULLITT... NELSON... AND LARUE
COUNTIES AND INTO WASHINGTON AND MARION COUNTIES THIS MORNING.

JA
Special weather statement, Aug 21, 12:01 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1201 PM EDT TUE AUG 21 2007

KYZ035-039>041-048-211700-
ANDERSON-FAYETTE-FRANKLIN-JESSAMINE-WOODFORD-
1201 PM EDT TUE AUG 21 2007

...HEAVY RAIN EXPECTED FROM FRANKFORT TO LEXINGTON...

AT NOON EDT...HEAVY RAIN WAS FALLING ACROSS FRANKLIN AND ANDERSON
COUNTIES. ADDITIONAL RAINFALL OF ONE TO TWO INCHES WILL BE POSSIBLE
AS THIS PRECIPITATION MOVES INTO THE LEXINGTON METRO AREA.

THE HEAVIEST RAIN WILL BE...
  NEAR VERSAILLES BY 1215 PM EDT.
  NEAR LEXINGTON BY 1230 PM EDT.

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
101 AND 98.

THIS STORM WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE MARKERS
108 AND 110.

THIS ADDITIONAL RAIN WILL CAUSE PONDING OF WATER ON LOCAL ROADWAYS
AND BRING SMALL STREAMS AND CREEKS TO NEAR BANKFULL. DRIVERS SHOULD
SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.
REMEMBER... DO NOT CROSS ROADS COVERED WITH WATER.

JA

Nearby

Flash Flood Warnings in Kentucky, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.